Alert archive / Montana / High Wind Watches in 2012

High Wind Watch 37, NWS Great Falls, MT

November 22, 2012

NWS Great Falls, MT issued this high wind watch at Nov 22, 2012, 5:02 AM MST. It took effect at Nov 23, 2012, 12:00 PM MST. It was in force for .

The area

The counties it named.

The facts

Issued
Nov 22, 2012, 5:02 AM MST (12:02 UTC)
In effect from
Nov 23, 2012, 12:00 PM MST
Expired
Nov 22, 2012, 7:27 PM MST
In force
Issued by
NWS Great Falls, MT

The text

As transmitted, in the capitals the NWS used until 2016.

212 
WWUS75 KTFX 221202
NPWTFX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE GREAT FALLS MT
502 AM MST THU NOV 22 2012


MTZ009-048-222200-
/O.NEW.KTFX.HW.A.0037.121123T1900Z-121124T1200Z/
NORTHERN ROCKY MOUNTAIN FRONT-SOUTHERN ROCKY MOUNTAIN FRONT-
INCLUDING THE FOLLOWING LOCATIONS...BROWNING...MARIAS PASS
502 AM MST THU NOV 22 2012

...HIGH WIND WATCH IN EFFECT FROM FRIDAY AFTERNOON THROUGH LATE
FRIDAY NIGHT...

THE NATIONAL WEATHER SERVICE IN GREAT FALLS HAS ISSUED A HIGH
WIND WATCH...WHICH IS IN EFFECT FROM FRIDAY AFTERNOON THROUGH
LATE FRIDAY NIGHT. 


* TIMING AND MAIN IMPACT: WINDS WILL INCREASE FRIDAY AND COULD
  BECOME STRONG BY EVENING. WINDS WILL DIMINISH LATE FRIDAY NIGHT
  AND EARLY SATURDAY MORNING. THE POSSIBILITY OF HIGH WINDS COULD
  CREATE DIFFICULT DRIVING CONDITIONS FOR HIGH PROFILE VEHICLES.

* WINDS: WESTERLY WINDS 30 TO 40 MPH WITH GUSTS UP TO 70 MPH ARE
  POSSIBLE. 

* OTHER IMPACTS: THE COMBINATION OF GUSTY WINDS AND SNOW IN THE
  MOUNTAINS WILL CREATE AREAS OF BLOWING SNOW. VISIBILITIES WILL
  BE REDUCED...POSSIBLY EVEN THROUGH MARIAS PASS.

* LOCATIONS AFFECTED INCLUDE: BROWNING...MARIAS PASS.

* TO SEE A GRAPHICAL REPRESENTATION OF THIS HIGHLIGHT PLEASE
  VISIT: WWW.WRH.NOAA.GOV/WRH/WHV/?WFO=TFX


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WATCH MEANS THERE IS THE POTENTIAL FOR A HAZARDOUS
HIGH WIND EVENT. SUSTAINED WINDS OF AT LEAST 40 MPH...OR GUSTS OF
58 MPH OR STRONGER MAY OCCUR. CONTINUE TO MONITOR THE LATEST
FORECASTS.

&&

$$
2 follow-up statements
862 
WWUS75 KTFX 222126
NPWTFX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE GREAT FALLS MT
226 PM MST THU NOV 22 2012

MTZ009-048-231200-
/O.CON.KTFX.HW.A.0037.121123T1900Z-121124T1200Z/
NORTHERN ROCKY MOUNTAIN FRONT-SOUTHERN ROCKY MOUNTAIN FRONT-
INCLUDING THE FOLLOWING LOCATIONS...BROWNING...MARIAS PASS
226 PM MST THU NOV 22 2012

...HIGH WIND WATCH REMAINS IN EFFECT FROM FRIDAY AFTERNOON
THROUGH LATE FRIDAY NIGHT...

A HIGH WIND WATCH REMAINS IN EFFECT FROM FRIDAY AFTERNOON THROUGH
LATE FRIDAY NIGHT. 

* TIMING AND MAIN IMPACT: WINDS WILL INCREASE FRIDAY AND COULD 
  BECOME STRONG BY EVENING. WINDS WILL DIMINISH LATE FRIDAY 
  NIGHT AND EARLY SATURDAY MORNING. THE POSSIBILITY OF HIGH 
  WINDS COULD CREATE DIFFICULT DRIVING CONDITIONS FOR HIGH 
  PROFILE VEHICLES. 

* WINDS: WESTERLY WINDS 30 TO 40 MPH WITH GUSTS UP TO 70 MPH 
  ARE POSSIBLE. 

* OTHER IMPACTS: THE COMBINATION OF GUSTY WINDS AND SNOW IN THE 
  MOUNTAINS WILL CREATE AREAS OF BLOWING SNOW. VISIBILITIES 
  WILL BE REDUCED...POSSIBLY EVEN THROUGH MARIAS PASS.

* LOCATIONS AFFECTED INCLUDE: BROWNING...MARIAS PASS.

* TO SEE A GRAPHICAL REPRESENTATION OF THIS HIGHLIGHT PLEASE 
  VISIT: WWW.WRH.NOAA.GOV/WRH/WHV/?WFO=TFX

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WATCH MEANS THERE IS THE POTENTIAL FOR A HAZARDOUS
HIGH WIND EVENT. SUSTAINED WINDS OF AT LEAST 40 MPH...OR GUSTS OF
58 MPH OR STRONGER MAY OCCUR. CONTINUE TO MONITOR THE LATEST
FORECASTS.

&&

$$
988 
WWUS75 KTFX 230227
NPWTFX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE GREAT FALLS MT
727 PM MST THU NOV 22 2012

MTZ009-048-231300-
/O.UPG.KTFX.HW.A.0037.121123T1900Z-121124T1200Z/
/O.NEW.KTFX.HW.W.0044.121123T1900Z-121124T1200Z/
NORTHERN ROCKY MOUNTAIN FRONT-SOUTHERN ROCKY MOUNTAIN FRONT-
INCLUDING THE FOLLOWING LOCATIONS...BROWNING...MARIAS PASS
727 PM MST THU NOV 22 2012

...HIGH WIND WARNING IN EFFECT FROM NOON FRIDAY TO 5 AM MST
SATURDAY...

THE NATIONAL WEATHER SERVICE IN GREAT FALLS HAS ISSUED A HIGH
WIND WARNING...WHICH IS IN EFFECT FROM NOON FRIDAY TO 5 AM MST
SATURDAY. THE HIGH WIND WATCH HAS BEEN REPLACED BY THIS WARNING. 

* TIMING AND MAIN IMPACT: WINDS WILL INCREASE FRIDAY AFTERNOON...
  BECOMING STRONG AND GUSTY BY EARLY EVENING. THE STRONGEST WINDS
  ARE EXPECTED LATE FRIDAY NIGHT BEFORE THEY BEGIN TO DIMINISH
  SATURDAY MORNING. HIGH WINDS WILL CREATE DIFFICULT DRIVING
  CONDITIONS FOR HIGH PROFILE VEHICLES.

* WINDS: WESTERLY WINDS 30 TO 45 MPH WITH GUSTS UP TO 70 MPH ARE
  EXPECTED. LOCALLY STRONGER WINDS ARE POSSIBLE THROUGH FAVORED
  CANYONS AND PASSES.

* OTHER IMPACTS: THE COMBINATION OF GUSTY WINDS AND SNOW IN THE
  MOUNTAINS WILL CREATE AREAS OF BLOWING SNOW. VISIBILITIES WILL
  LIKELY BE REDUCED THROUGH MARIAS PASS.

* LOCATIONS AFFECTED INCLUDE: BROWNING AND MARIAS PASS.

* TO SEE A GRAPHICAL REPRESENTATION OF THIS HIGHLIGHT PLEASE
  VISIT: WWW.WRH.NOAA.GOV/WRH/WHV/?WFO=TFX

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED
OR OCCURRING. SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS
OF 58 MPH OR MORE CAN LEAD TO PROPERTY DAMAGE.

&&

$$

What forecasters said that day

The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before this high wind watch went out at Nov 22, 5:00 AM MST, 2 minutes earlier.

Area forecast discussion, Nov 22, 5:00 AM MST, 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREAT FALLS MT
500 AM MST THU NOV 22 2012

UPDATE TO AVIATION

.DISCUSSION...
TODAY THROUGH SATURDAY...A WEATHER DISTURBANCE WAS MOVING THROUGH
SOUTHWEST MONTANA EARLY THIS MORNING AND BRINGING SCATTERED SNOW
SHOWERS TO THE AREA. THE DISTURBANCE WILL BE INTO SOUTH CENTRAL
MONTANA BY 6 AM SO WILL LEAVE THE LOW CHANCES OF SNOW AS IS. WILL
ALSO CANCEL THE WINTER WEATHER ADVISORY FOR FAR SOUTHWEST MONTANA.
TO THE NORTHEAST A CANADIAN WEATHER DISTURBANCE ALOFT WILL MOVE
INTO NORTHEAST MONTANA THIS MORNING. ASSOCIATED MOISTURE SHOULD
GIVE NORTHCENTRAL MONTANA A FEW SNOW SHOWERS. AT THE SURFACE A
COLD FRONT WAS MOVING INTO CENTRAL MONTANA EARLY THIS MORNING. THE
FRONT WILL CONTINUE MOVING SOUTH TODAY AND SHOULD END UP NEAR A
LINE FROM NORTH OF HELENA TO NEAR BILLINGS BY LATE THIS AFTERNOON.
LATER TODAY AN UPPER RIDGE WILL APPROACH WESTERN MONTANA. THIS
UPPER RIDGE WILL THEN MOVE INTO THE FORECAST AREA ON FRIDAY. THIS
WILL RESULT IN DRY WEATHER THROUGH FRIDAY WITH THE POSSIBLE
EXCEPTION OF THE ROCKY MOUNTAIN FRONT. GUSTY SOUTHWEST WINDS WILL
DEVELOP ALONG THE EAST SLOPES OF THE ROCKY MOUNTAIN FRONT FRIDAY
AND RESULT IN WARMER TEMPERATURES. THEN THE PATTERN CHANGES ONCE
AGAIN FRIDAY NIGHT INTO SATURDAY AS THE UPPER RIDGE WEAKENS AND
MOVES EAST AND IS REPLACED BY A STRONG MOIST WEST TO NORTHWEST FLOW
ALOFT. SNOW WILL DEVELOP OVER THE WESTERN MOUNTAINS FRIDAY NIGHT
AND CONTINUE INTO SATURDAY. THERE ARE SOME DIFFERENCES AMONGST THE
MODELS ON JUST HOW MUCH SNOW WILL FALL. FOR SATURDAY ANOTHER
CANADIAN COLD FRONT WILL SPREAD SOUTH. WILL GO WITH A CHANCE OF
SNOW SHOWERS OVER THE NORTHERN PLAINS WITH A CHANCE OF RAIN
SHOWERS FARTHER SOUTH. EXPECT AREAS OF SNOW OVER THE CENTRAL AND
SOUTHWEST MOUNTAINS. NOW AS FOR HIGHLIGHTS OTHER THAN THAT
MENTIONED ABOVE..WILL CONTINUE WITH THE WINTER WEATHER ADVISORY
ABOVE 5000 FEET FOR THE ROCKY MOUNTAIN FRONT THROUGH NOON TODAY.
THE APPROACH OF THE UPPER RIDGE SHOULD END THE SNOW BY THIS
AFTERNOON. WESTERLY FLOW ALOFT BECOMES STRONG FRIDAY AND CONTINUES
THROUGH FRIDAY NIGHT. BESIDES THE STRONG FLOW ALOFT OTHER FACTORS
FAVOR A MARGINAL HIGH WIND EVENT FOR THE ROCKY MOUNTAIN FRONT BY
FRIDAY NIGHT. CONFIDENCE IS MODERATE FOR HIGH WINDS AT THIS POINT
SO HAVE ISSUED A HIGH WIND WATCH. WITH AT LEAST GUSTY WINDS AND
SNOW WILL MENTION BLOWING SNOW IN THE MOUNTAINS. BLANK

SATURDAY NIGHT THROUGH THURSDAY NIGHT...MEDIUM RANGE MODELS CONTINUE
TO SHOW GOOD AGREEMENT FOR MOST OF THIS PERIOD. THIS HAS GIVEN ME
THE CONFIDENCE IN THE FORECAST TO CONTINUE INCREASING THE CHANCE OF
SNOW FOR THE SATURDAY NIGHT/SUNDAY PERIOD. THE MOIST WESTERLY FLOW
ALOFT WILL SHIFT MORE NORTHWESTERLY AND BECOME MUCH COOLER BEGINNING
SATURDAY NIGHT AS A SHORTWAVE TROUGH MOVES THROUGH MONTANA. THE
INCREASED ENERGY GENERATED BY THIS SHORTWAVE WILL CAUSE MEASURABLE
SNOW TO BECOME WIDESPREAD ACROSS THE TFX CWA...ESPECIALLY ALONG AND
SOUTHWEST OF CUT BANK-TO-LEWISTOWN LINE AS SURFACE HIGH PRESSURE
BUILDS INTO THE AREA FROM CANADA WITH NORTHERLY UPSLOPE WINDS. SNOW
MAY BECOME HEAVY AT TIMES IN THE MOUNTAINS. MOUNTAIN LOCATIONS COULD
MAINLY RECEIVE SNOWFALL AMOUNTS OF 6 TO 10 INCHES WITH UP TO A FOOT
POSSIBLE AT THE HIGHER PEAKS. LOWER ELEVATIONS WILL LIKELY RANGE
FROM 1 TO 2 INCHES IN THE NORTHEAST (HILL/BLAINE COUNTIES) TO 3 TO 5
INCHES ALONG AND SOUTHWEST OF THE CUT BANK-TO-LEWISTOWN LINE. WINTER
WEATHER HIGHLIGHTS WILL LIKELY BE NECESSARY FOR THIS PERIOD. THE
CHANCE FOR SNOWFALL WILL THEN DECREASE AFTER SUNDAY NIGHT INTO
MONDAY AS THE SHORTWAVE EXITS THE AREA. TEMPERATURES SHOULD ALSO
COOL INTO THE 20S TO LOWER 30S FOR HIGHS ON SUNDAY/MONDAY WITH TEENS
TO LOWER 20S FOR LOWS SUNDAY NIGHT. THIS IS A FEW DEGREES WARMER
THAN PREVIOUSLY THOUGHT AS FORECAST MODELS ARE NOT AS AGGRESSIVE
WITH THE COLD AIR AS WITH PREVIOUS RUNS. AN UPPER LEVEL RIDGE OF
HIGH PRESSURE WILL THEN GRADUALLY BUILD BACK INTO THE AREA BEGINNING
MONDAY NIGHT FOR LESS OF A CHANCE OF PRECIPITATION...BUT WEAK
DISTURBANCES IN THE LINGERING NORTHWESTERLY FLOW WILL KEEP A CHANCE
OF PRECIPITATION IN THE MOUNTAINS. TEMPERATURES WILL ALSO GRADUALLY
WARM THROUGH THIS TRANSITION PERIOD AS BREEZY WESTERLY DOWNSLOPE
WINDS REDEVELOP ACROSS THE AREA. HIGHS ARE EXPECTED TO BE BACK IN
THE 40S MOST AREAS BY MID WEEK.  COULSTON

&&

.AVIATION...
UPDATED 1200Z.
VFR CONDITIONS ARE GENERALLY EXPECTED ACROSS THE TFX TERMINAL AREAS
THROUGH AT LEAST 12Z FRIDAY. HOWEVER...BREEZY NORTHERLY UPSLOPE
WINDS WITH LOW CLOUDS/FOG/FLURRIES HAVE SPREAD SOUTH OVER THE PLAINS
OF NORTH CENTRAL/CENTRAL MONTANA BEHIND A CANADIAN COLD FRONT. IFR
CONDITIONS ARE FAIRLY WIDESPREAD ACROSS THE AREA...MAINLY DUE TO THE
CEILINGS. AM FORECASTING THE FRONT TO MOVE BACK OUT WITHIN AN HOUR
OR TWO OF 18Z...ALLOWING GUSTY WESTERLY WINDS TO REDEVELOP AND MOVE
THE LOW CLOUDS OUT OF THE AREA. HOWEVER...THERE IS A POSSIBILITY
THAT THE FRONT/LOW CLOUDS MAY REMAIN IN PLACE THROUGH MOST OF THE
AFTERNOON. REGARDLESS...AM EXPECTING THE AREA TO MOSTLY CLEAR OUT BY
THIS EVENING. ACROSS SOUTHWEST MONTANA...A WEAK DISTURBANCE IN THE
NORTHWESTERLY FLOW ALOFT WILL KEEP A CHANCE OF SNOW SHOWERS AROUND
THE AREA THROUGH ABOUT 16Z...BUT WITH LITTLE SIGNIFICANT
DETERIORATION OF CONDITIONS. THE COLD FRONT SHOULD HANG UP NORTH OF
KHLN...WHICH WOULD CONTINUE GUSTY WESTERLY WINDS ACROSS SOUTHWEST
MONTANA. CLOUDS AND WINDS SHOULD THEN DECREASE THERE AFTER 00Z.
COULSTON

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  32  25  52  38 /  10   0   0  10
CTB  27  19  48  32 /  10   0   0  10
HLN  39  20  44  31 /  10   0   0  10
BZN  37  14  44  25 /  10   0   0  10
WEY  28  10  34  19 /  10   0   0  10
DLN  34  17  44  30 /  10   0   0  10
HVR  23  13  42  29 /  20   0   0  10
LWT  29  19  50  34 /  10   0   0  10

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
WINTER WEATHER ADVISORY UNTIL NOON MST TODAY FOR ELEVATIONS
ABOVE 5000 FEET FOR CENTRAL AND SOUTHERN LEWIS AND CLARK...
NORTHERN ROCKY MOUNTAIN FRONT...SOUTHERN ROCKY MOUNTAIN FRONT.

HIGH WIND WATCH FROM FRIDAY AFTERNOON THROUGH LATE FRIDAY NIGHT
NORTHERN ROCKY MOUNTAIN FRONT...SOUTHERN ROCKY MOUNTAIN FRONT.

&&

SHORT TERM...BLANK
LONG TERM...COULSTON
AVIATION...COULSTON

WEATHER.GOV/GREATFALLS
Hazardous weather outlook, Nov 21, 9:12 PM MST, 7 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE GREAT FALLS MT
912 PM MST WED NOV 21 2012

MTZ009-014-048-221645-
NORTHERN ROCKY MOUNTAIN FRONT-
CENTRAL AND SOUTHERN LEWIS AND CLARK-
SOUTHERN ROCKY MOUNTAIN FRONT-
912 PM MST WED NOV 21 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
MONTANA AND SOUTHWEST MONTANA.

.DAY ONE...TONIGHT

A WINTER WEATHER ADVISORY FOR SNOW AND BLOWING SNOW REMAINS IN
EFFECT FOR ELEVATIONS ABOVE 5000 FEET.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE WINTER WEATHER ADVISORY FOR SNOW AND BLOWING SNOW WILL
CONTINUE IN EFFECT UNTIL NOON MST THANKSGIVING DAY.

STRONG GUSTY WESTERLY WINDS WILL DEVELOP FRIDAY AND CONTINUE
THROUGH FRIDAY NIGHT. THERE IS THE POSSIBILITY THAT HIGH WIND
HIGHLIGHTS MIGHT BE NEEDED.

THERE IS THE POTENTIAL FOR WIDESPREAD SNOW AND COLDER WEATHER THIS
WEEKEND INTO EARLY NEXT WEEK. WINTER WEATHER HIGHLIGHTS MIGHT BE
NEEDED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MTZ015-055-221645-
MADISON-GALLATIN-
912 PM MST WED NOV 21 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
MONTANA.

.DAY ONE...TONIGHT

A WINTER WEATHER ADVISORY REMAINS IN EFFECT FOR THE HEBGEN
LAKE BASIN...THE LIONHEAD AND SOUTHERN MADISON RANGES.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE WINTER WEATHER ADVISORY FOR THE HEBGEN LAKE BASIN...THE
LIONHEAD AND SOUTHERN MADISON RANGES WILL CONTINUE IN EFFECT IN
EFFECT UNTIL NOON MST THANKSGIVING DAY.

THERE IS THE POTENTIAL FOR WIDESPREAD SNOW AND COLDER WEATHER THIS
WEEKEND INTO EARLY NEXT WEEK. WINTER WEATHER HIGHLIGHTS MIGHT BE
NEEDED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MTZ008-010>013-044>047-049>054-221645-
BEAVERHEAD-EASTERN GLACIER-HILL-CASCADE-CHOUTEAU-TOOLE-LIBERTY-
EASTERN PONDERA-BLAINE-EASTERN TETON-JUDITH BASIN-FERGUS-
JEFFERSON-BROADWATER-MEAGHER-
912 PM MST WED NOV 21 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...NORTH CENTRAL MONTANA AND SOUTHWEST MONTANA.

.DAY ONE...TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER TONIGHT IS LOW.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE IS THE POTENTIAL FOR WIDESPREAD SNOW AND COLDER WEATHER THIS
WEEKEND INTO EARLY NEXT WEEK. WINTER WEATHER HIGHLIGHTS MIGHT BE
NEEDED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

Nearby

High Wind Watches in Montana, 2012Every high wind watch in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.